Alert archive / Louisiana / Flood Watches in 2006

Flood Watch 7, NWS Lake Charles, LA

October 18, 20069 parishes in Louisiana; Hardin County, Tyler County, Texas

NWS Lake Charles, LA issued this flood watch at Oct 18, 2006, 2:41 PM CDT for 9 parishes in Louisiana; Hardin County, Tyler County, Texas. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2006, 2:41 PM CDT (19:41 UTC)
Expired
Oct 19, 2006, 1:00 PM CDT
In force
22 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flood watch went out at Oct 18, 10:28 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 18, 10:28 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1028 AM CDT WED OCT 18 2006

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SE TX &
S LA NOW...OVER MANY AREAS WHERE PATCHY DENSE FOG IS STILL
LINGERING. THE FOG WILL SLOWLY BURN OFF AND MIX OUT WITH THE
CONVECTION IN THE NEXT COUPLE OF HOURS. UPDATED FORECASTS AND
GRIDS ACCORDINGLY.

DML

&&

.PREV DISCUSSION... (ISSUED 528 AM CDT WED OCT 18 2006)

..ANOTHER HEAVY RAIN EVENT IS STORE THROUGH TOMORROW...

DISCUSSION...
AREAS OF DENSE FOG OVER SOUTHEAST TEXAS AND SOUTHERN LOUISIANA
IS LIMITING VISIBILITY TO LESS THAN 1/4 MILE IN SOME LOCATIONS.
THIS FOG IS EXPECTED TO BURN OFF AROUND 9 TO 10 AM. RADAR IS
PICKING UP A FEW ISOLATED SHOWERS IN THE GULF SOUTH OF LAKE
CHARLES WITH SHOWERS MOVING NORTHWARD.

WARM TEMPS THIS MORNING WITH LCH AT 76...BPT 77. AEX IS ON THE
COOL SIDE AT 68 WHICH IS OUTSIDE OF THE INFLUENCE OF THE GULF
TEMPS. DEW POINTS IN THE GULF ARE IN THE LOW 80S WHILE OVER SE TX
AND SRN LA DP ARE RUNNING IN THE UPPER 60S TO LWR 70S.

A COLD FRONT IS DROPPING OUT OF THE PLAINS STATES AND MOVING
TOWARDS THE REGION THIS MORNING. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS TODAY WILL INCREASE TONIGHT AS THE MOISTURE DEPTH
INCREASES. THE COMBINATION OF THE UPPER LEVEL JET...MID LEVEL
TROF AXIS BACK TO THE WEST AND GULF MOISTURE SPELLS THE INGREDIENTS
FOR ANOTHER ROUND OF HEAVY RAIN WITH SOME LOCATIONS GETTING FOUR
TO SIX INCHES BEFORE TOMORROW EVENING. WHICH WILL CAUSE SOME
ADDITIONAL FLOODING PROBLEMS. IN ADDITION ISOLATED SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY DURING THE OVERNIGHT
HOURS.

WEATHER BREAKS BY TOMORROW EVENING WITH FRIDAY MORNING STARTING
OUT WITH MOSTLY CLEAR SKIES AND TEMPS IN THE 50S INLAND A BIT
WARMER TOWARDS THE BEACHES. WE ARE IN A PROGRESSIVE PATTERN IN THE
ATMOSPHERE WHICH MEANS ANOTHER FRONT DRIVES THROUGH THE REGION ON
SUNDAY MORNING.

AVIATION...
IFR THROUGH 10 AM BECOMING MVFR THROUGH NOON. SHOWERS AND THUNDERSTORMS
INCREASING THROUGH THE DAY BECOMING NUMEROUS DURING THE OVERNIGHT
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  88  70  74  59 /  40  70  80  20
KBPT  89  68  72  57 /  40  70  80  20
KAEX  89  66  71  53 /  40  70  80  20
KLFT  88  70  78  60 /  40  70  80  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 18, 9:30 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CDT WED OCT 18 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-191015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
930 AM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY.
STORMS ARE EXPECTED TO INCREASE DURING THE OVERNIGHT HOURS AND
BECOME MORE WIDESPREAD AS A COLD FRONT DROPPING OUT OF THE PLAIN
STATES MOVES DOWN INTO THE REGION TOMORROW. WITH ABUNDANT GULF
MOISTURE...HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS.
AVERAGE RAINFALL AMOUNTS THROUGH THURSDAY WILL BE AROUND 2 INCHES
WITH ISOLATED LOCATIONS PICKING UP FOUR TO SIX INCHES. WHERE THE
HEAVY RAIN FALLS....ADDITIONAL FLOODING PROBLEMS WILL BE POSSIBLE.

THERE IS ALSO POSSIBILITY THAT SOME STORMS MAY BECOME SEVERE LATE
THIS AFTERNOON AND OVERNIGHT...WITH ISOLATED STRONG DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLD FRONT MOVES THROUGH SOUTHERN LOUISIANA DURING THE AFTERNOON HOURS
ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF BY
THURSDAY EVENING.

WE ARE IN A PROGRESSIVE PATTERN IN THE ATMOSPHERE WHICH MEANS
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE REQUESTED.

In the hours before

Local storm report, Oct 18, 2:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
204 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
10/18/2006                   CALCASIEU          LA   PUBLIC

            REPORTS OF UNPASSABLE STREETS AND FLOODED CARS ON 18TH
            STREET, PRIEN LAKE RD AND COMMON STREET.

&&

MOGGED
Special weather statement, Oct 18, 2:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 PM CDT WED OCT 18 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-190515-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
231 PM CDT WED OCT 18 2006

...HEAVY RAINFALL LIKELY AGAIN TONIGHT THROUGH THURSDAY AFTERNOON...

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY. AS
THE FRONT COLLIDES WITH RICH GULF MOISTURE...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP LATE TONIGHT AND CONTINUE INTO
THURSDAY AFTERNOON. DUE TO THE HIGH MOISTURE CONTENT...ANY
THUNDERSTORM THAT DEVELOPS WILL PRODUCE EXTREMELY HEAVY RAINFALL.

RAINFALL AMOUNTS THROUGH THURSDAY WILL AVERAGE 2 TO 3 INCHES AREA-
WIDE...WITH ISOLATED AMOUNTS OF 6 TO 8 INCHES POSSIBLE.

WITH SATURATED GROUNDS AND SWOLLEN CREEKS AND BAYOUS...ANY HEAVY
RAINFALL WILL PRODUCE THE POSSIBILITY OF FLOODING. A FLOOD WATCH
WILL BE IN EFFECT FOR THE ENTIRE AREA THROUGH THURSDAY.

ALSO...AS THE STRONG COLD MOVES INTO THE REGION TONIGHT AND THURSDAY...A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH ISOLATED DOWNBURST
WINDS THE MAIN HAZARD.

AFTER PLEASANT WEATHER CONDITIONS BEHIND THE FRONT ON FRIDAY AND
SATURDAY...ANOTHER COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS ON SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

RUA
Local storm report, Oct 18, 2:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
10/18/2006                   CALCASIEU          LA   PUBLIC

            WATER ENTERING SCHOOL IN DOWN TOWN LAKE CHARLES.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:16 PM CDTFlash Flood WarningLCHCalcasieu3 hr
Oct 18, 6:54 PM CDTFlash Flood WarningLCHBeauregard, Vernon3 hr
Oct 18, 5:21 PM CDTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr

Nearby

Flood Watches in Louisiana, 2006Flood Watches in Texas, 2006Every flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.